MAUDE Adverse Event Report: SYNTHES SELZACH BONE HOOK-SHAPE ARM 206MM; MISC ORTHO SURGICAL INSTR

SYNTHES SELZACH BONE HOOK-SHAPE ARM 206MM; MISC ORTHO SURGICAL INSTR
Catalog Number 398.756
Medical Device Problem Codes Break (1069); Material Fragmentation (1261)
Health Effect - Clinical Code No Code Available (3191)
Date of Event 02/05/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Device is an instrument and is not implanted / explanted.(b)(4).Device history records review was completed for part# 398.756, lot# 10-2549.Manufacturing location: (b)(4), manufacturing date: nov 03, 2010.No non conformance reports were generated during production.Review of the device history records showed that there were no issues during the manufacture of the product that would contribute to this complaint condition.The device was received and the product evaluation is in progress.No conclusion can be drawn.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that on (b)(6) 2017, during the procedure, the surgeon used the collinear reduction clamp to get a liss distal femur plate against the bone.After some struggle due to the patient's soft tissue the surgeon had the plate against the femur using the collinear clamp.After a few minutes it was noticed that the hook portion of the bone hook shaped arm had detached in 2 large pieces.The surgeon was able to retrieve the piece within two minutes with 2-3 additional fluoroscopies.The procedure was completed successfully.Patient outcome was reported as stable.Concomitant devices reported: collinear reduction clamp (part# unknown, lot# unknown, quantity 1); liss femur plate (part# unknown, lot# unknown, quantity 1).This report is for one (1) bone hook-shape arm 206mm.This is report 1 of 1 for (b)(4).
 
Additional Manufacturer Narrative
A product investigation was completed: the returned instrument was evaluated at customer quality and the complaint was able to be confirmed.The hook component of the bone hook-shape arm had broken off cleanly from the body at the weld.Although the definitive root cause could not be determined, it is likely that wear over 6+ years of use as well as excessive cantilever force contributed to the complaint condition.During the investigation no product design issues or discrepancies were observed that may have contributed to the complaint condition.A visual inspection, device history record (dhr) review, and drawing review were performed as part of this investigation.No product design issues or discrepancies were observed.Replication of the complaint is not applicable as the complaint condition was dimensionally confirmed.This complaint is confirmed.No new malfunctions were identified during the investigation.Per the technique guide, the sliding mechanism is used in conjunction with one of the four attachment arms to construct the collinear reduction clamp.This clamp is intended to assist in achieving and maintaining fracture reduction in minimally invasive techniques.Relevant product drawings were reviewed.The returned part was determined to be suitable for the intended use when employed and maintained as recommended.A device history review was performed for the returned instruments¿ lot numbers and in each instance no material review reports, non-conformance reports or complaint-related issues were identified with the lots numbers which may have contributed to the complaint condition.During the investigation no product design issues or discrepancies were observed that may have contributed to the complaint condition.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
BONE HOOK-SHAPE ARM 206MM
Common Device Name
MISC ORTHO SURGICAL INSTR
Manufacturer (Section D)
SYNTHES SELZACH
bohnackerweg 5
selzach CH254 5
SZ  CH2545
MDR Report Key6369904
Report Number3000270450-2017-10065
Device Sequence Number16254104
Product Code LXH
UDI-Device Identifier10886982201591
UDI-Public(01)10886982201591(10)10-2549
Combination Product (Y/N)N
Initial Reporter StatePA
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 02/05/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Catalogue Number398.756
Device Lot Number10-2549
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/14/2017
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 02/05/2017
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date03/01/2017
Supplement Report FDA Received Date04/03/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
ONE (1) UNKNOWN COLLINEAR REDUCTION CLAMP; ONE (1) UNKNOWN LISS FEMUR PLATE
Outcome Attributed to Adverse Event Required Intervention;
Patient Age84 YR
Patient Weight193